High Wind, East Slopes of the Sangre de Cristo Mountains
- When
- January 18, 9:55 PM MST
- Where
- East Slopes of the Sangre de Cristo Mountains forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
A storm system that passed well north of New Mexico brought strong winds aloft to northern portions of the state that translated to the surface along the east slopes of the Sangre de Cristo Mountains. The Angel Fire AWOS clocked a peak gust of 60 mph.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A storm system that passed well north of New Mexico brought strong winds aloft to northern portions of the state that translated to the surface along the east slopes of the Sangre de Cristo Mountains. The Angel Fire AWOS clocked a peak gust of 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 18, 7:59 PM MST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 759 PM MST WED JAN 18 2012 .UPDATE... TUCUMCARI PROFILER SHOWING A RAPID INCREASE IN LOW LEVEL WINDS OVER THE LAST 4 TO 5 HOURS. LATEST OBS SHOWING 50 KTS JUST ABOVE THE SURFACE. THIS IS BEING REFLECTED AT KTCC...WHERE WINDS ARE STRONGER NOW THAN THEY HAVE BEEN AT ANY POINT TODAY. MODELS SHOWING THIS INCREASE IN WINDS TO DECREASE EARLY THURSDAY MORNING THUS WILL EXTEND THE WIND ADVISORY ACROSS THE EASTERN PLAINS OUT TO 12Z. NOT CONFIDENT THAT THE NORTHWEST MOUNTAINS WILL SEE ADVISORY CRITERIA...BUT CANT RULE IT OUT AT SOME OF THE HIGH PEAKS. WILL NUDGE UP MIN TEMPS A BIT ACROSS THE EAST CENTRAL PLAINS TO ACCOUNT FOR THE STRONGER DOWNSLOPE WINDS EXPECTED. OTHERWISE JUST MINOR TWEAKS TO REFLECT CURRENT TRENDS. NEW NPW ALREADY OUT. OTHER UPDATES OUT SHORTLY. 34 && .PREV DISCUSSION...300 PM MST WED JAN 18 2012... IT/S STARTING TO LOOK A LOT LIKE LA NINA...AS FAR AS THE MODELS GO. THE WESTERLY WINDS DON/T SUBSIDE ON THE EASTERN MOUNTAIN SIDE...BUT THERE/S NOT ENOUGH MOISTURE FOR WIDESPREAD SNOW. NORTHWEST TO WEST WINDS ALOFT PERSIST THROUGH EARLY NEXT WEEK...BUT GFS...AS WELL AS DGEX AND ECMWF INDICATE UA PATTERN BECOMING MORE AMPLIFIED BY THE MIDDLE OF NEXT WEEK AS A TROUGH TRACKS THROUGH THE CENTRAL ROCKIES. IN THE SHORTER TERM...NAM12...RUC...ETC INDICATE DOWNWARD MOTION ALONG THE EAST SLOPES OF THE SANGRES DECREASING THE REST OF THIS AFTERNOON AND EARLY EVENING THEN INCREASING BY MIDNIGHT TONIGHT...BECOMING MORE FOCUSED OVER THE SOUTHERN SANGRES. THIS DIMINISHES SUBSTANTIALLY THURSDAY. ONE QUIRK IS NAM80 INDICATES WINDS INCREASING IN THE LOWER LEVEL LAYER OVER THE EAST CENTRAL PLAINS LATER TONIGHT. HAVE DISCOUNTED THIS ATTM...SO FOR NOW THE CURRENT WIND HIGHLIGHTS WILL REMAIN UNCHANGED. FRIDAY APPEARS TO BE A WINDIER DAY AGAIN...WITH ABOUT A 10-15 MB SURFACE GRADIENT ACROSS THE NORTHEAST THIRD TO HALF. THE MAV GUIDANCE IS MORE ENTHUSED ABOUT A NORTHERLY WIND SHIFT AND AN INCREASE IN LOW LEVEL MOISTURE THAN THE MET...AT LEAST IN THE FAR NORTHEAST CORNER OF THE STATE. CONSEQUENTLY THERE/S ABOUT A 10 DEGREE SPREAD IN THE GUIDANCE HIGH TEMPERATURE FORECAST UP THERE. POTENTIAL FOR THE MOST COOLING APPEARS TO BE IN THE NORTHWEST AND NORTHEAST/EAST CENTRAL PLAINS FRIDAY. THERE MAY BE ENOUGH MOISTURE FOR SOME MOUNTAIN TOP SNOW NEAR THE COLORADO BORDER BUT THIS APPEARS MORE LIKELY SATURDAY THAN FRIDAY...AND EVEN MORE SO SATURDAY NIGHT. THEREFORE WENT AHEAD AND CRANKED UP SOME OF THE NORTH WEST AND NORTH CENTRAL MOUNTAIN TOP POPS FOR SATURDAY/SATURDAY NIGHT AND INTO SUNDAY. ALL INDICATIONS ARE THERE MAY BE ANOTHER BOUT OF STRONG WINDS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN SATURDAY INTO SUNDAY...PERHAPS MORE SO SUNDAY AS MODELS SUGGEST DECREASING CLOUDINESS THROUGHOUT THE DAY. MODELS ARE IN BETTER AGREEMENT THAT THE SYSTEM EARLY NEXT WORK WEEK WILL BE A CLIPPER TYPE SYSTEM...WITH DAYTIME TEMPERATURES FALLING GENERALLY TO 5 TO 10 DEGREES BELOW AVERAGE BY NEXT TUESDAY. THE MOST RECENT DGEX...AS OF THIS WRITING...STILL HAS A CLOSED LOW DEVELOPING OVER ARIZONA AND TRACKING SOUTH OF THE BIG BEND. .AVIATION... VFR CIGS AND VSBY ACROSS ALL TERMINALS. WEATHER FACTORS AFFECTING FLIGHT WILL BE STRONG GUSTY WEST TO WESTSOUTHWEST WINDS INCREASING ACROSS THE NORTHERN AND CENTRAL PORTION OF THE FORECAST AREA. A HIGH WIND WARNING IS IN EFFECT FOR THE SANGRE DE CRISTO MOUNTAINS...RATON RIDGE AND JOHNSON MESA. THE STRONG WINDS WILL PERSIST THROUGH THIS EVENING BEFORE DIMINISHING AROUND 5 AM. A WIND ADVISORY IS IN EFFECT FOR THE SAN JUAN...JEMEZ...SANDIA AND MANZANO MOUNTAINS AS WELL AS THE NORTHEAST HIGHLANDS AND AREAS EAST ALONG THE I-40 CORRIDOR TO THE TEXAS STATE LINE. THESE WINDS WILL AFFECT KTCC AND KCVN. KLVS OBSERVATION BEGAN MEASURING THESE STRONG WINDS THIS MORNING. AVIATORS SHOULD EXPECT AND PREPARE FOR TURBULENT CONDITIONS IN AND AROUND THESE AREAS. AN AREA OF CLOUDS WITH BKN/OVC050-080 CEILINGS WILL MOVE QUICKLY ACROSS NORTHWEST AND NORTH CENTRAL NEW MEXICO OVERNIGHT AFFECTING KFMN...KGUP AND PERHAPS KABQ. BENNETT NEXT AVIATION DISCUSSION SCHEDULED FOR 11Z. .FIRE WEATHER... A BRIEF PERIOD OF LOCAL CRITICAL FIRE WEATHER CONDITIONS DUE TO LOW HUMIDITIES AND GUSTY WINDS DEVELOPED IN AN AREA ALONG A FORT SUMNER TO CLOVIS LINE TODAY AND AGAIN TOMORROW. A LARGER AREA OF CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP AGAIN ON FRIDAY AFTERNOON ACROSS THE EASTERN PLAINS FROM AROUND SANTA ROSA TO TUCUMCARI AND SOUTH ACROSS THE EASTERN PLAINS TO EASTERN LINCOLN AND NORTHERN CHAVEZ COUNTY LONG RANGE MODELS ARE INDICATING A RELATIVELY GOOD FORECAST AGREEMENT THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. A BROAD UPPER LEVEL WESTERLY JET WILL PREVAIL ACROSS THE CWA AS A SERIES OF THREE QUICK MOVING UPPER TROUGHS PUSH MINOR TO MODERATE WEATHER DISTURBANCES ACROSS THE NORTHERN HALF OF THE FORECAST AREA. THE FIRST TROUGH AND WEAKEST DISTURBANCE ARRIVES FRIDAY AFTERNOON FOLLOWED BY A SECOND MORE ENERGETIC UPPER TROUGH AND WEATHER DISTURBANCE SUNDAY AND A THIRD ON TUESDAY. THESE SYSTEMS ALL HAVE LIMITED LOW LEVEL MOISTURE...BUT WILL BRING AN UPTICK IN CLOUDINESS AND WEST TO SOUTHWEST WINDS AS THE PASS THROUGH THE REGION. THE HIGHER TERRAIN WILL HAVE THE BEST CHANCES FOR MEASURABLE PRECIPITATION. IN THE WAKE OF THE THREE SYSTEMS A DRY WESTERLY FLOW PATTERN WILL BECOME RE-ESTABLISHED GENERATING NEAR NORM TEMPERATURES AND MOSTLY SUNNY SKIES. TOMORROW EXPECT MODERATE TO STRONG WEST TO NORTHWEST FLOW ALOFT OVER MUCH OF NEW MEXICO COMBINED WITH DEEPENING SURFACE TROUGH EXTENDING FROM EASTERN COLORADO ACROSS EASTERN NEW MEXICO THAT WILL GENERATE ANOTHER BREEZY DAY ACROSS THE EAST. THE CONTINUED DRYING TREND AND AFTERNOON GUSTS WILL PRODUCE ANOTHER ROUND OF LOCAL CRITICAL FIRE WEATHER CONDITIONS FOR A COUPLE OF HOURS ACROSS SOUTHERN GUADALUPE AND NORTHERN DE BACA COUNTIES WITH CONDITIONS IMPROVING WELL BEFORE SUNSET. WARMING TREND WILL PUSH EASTERN TEMPERATURES 12 TO 18 DEGREES ABOVE MID JANUARY NORMALS...WITH CENTRAL AND WESTERN POINTS RUNNING 6 TO 12 DEGREES ABOVE NORMAL. MINIMUM HUMIDITIES IN THE TEENS PCT WEST AND EAST...WITH 20S PCT OVER THE CENTRAL AND NORTH. VENTILATION REMAINING MARGINAL WEST...AND SOMEWHAT BETTER IN FASTER TRANSPORT WINDS TO THE EAST. FRIDAY AN UPPER TROUGH WILL MOVE IN WITH INCREASING WIND FLOW OVER NEW MEXICO AS A SURFACE TROUGH DEEPENS AGAIN ACROSS EASTERN COLORADO ACROSS EASTERN NEW MEXICO INTO THE TEXAS PANHANDLE. TIGHTENING SURFACE PRESSURE GRADIENT OVER EASTERN NEW MEXICO WILL SUPPORT A RETURN TO BREEZY CONDITIONS. CONTINUING LOW HUMIDITIES AND GUSTY AFTERNOON WINDS WILL SET UP BROAD AREA OF RED FLAG CONDITIONS OVER THE EASTERN PLAINS...AND SOUTHERN PORTIONS OF THE NORTHEAST PLAINS....MAINLY SOUTH OF A LINE FROM WAGON MOUND TO LOGAN. A FIRE WEATHER WATCH FOR THE NORTHEAST PLAINS AND EAST CENTRAL PLAINS CONTINUES IN PLACE FOR FRIDAY AFTERNOON. IMPROVING VENTILATION IN A WINDIER DAY ELSEWHERE...MAXIMUM TEMPERATURES STILL PEGGING 12 TO 20 DEGREES ABOVE NORMAL IN THE EAST...AND 5 TO 10 DEGREES ABOVE NORMAL CENTRAL AND WEST. FAIR TO GOOD HUMIDITY RECOVERIES OVERNIGHT AS MOISTURE WORKS IN FROM THE WEST. OUTLOOK...WEEKEND THROUGH TUESDAY...TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE WEEKEND. COOLER AIR OVERSPREADING THE STATE ON MONDAY WILL LOWER TEMPERATURES TO NEAR OR BELOW NORMAL MONDAY AND TUESDAY. HUMIDITIES ON A GENERAL RISE WITH TEENS AND 20S EAST AND SOUTH AND 30S NORTH AND WEST MOVING UP ABOUT 10 PCT ACROSS THE BOARD INTO MONDAY. EXCELLENT VENTILATION FOR THE WEEKEND DETERIORATING A SOMEWHAT ON MONDAY. A SLIGHT CHANCE FOR RAIN/SNOW SHOWERS WILL DEVELOP OVER THE NORTHWEST EARLY SUNDAY...AND EXPAND EAST OVER MUCH OF WESTERN AND CENTRAL NEW MEXICO BY LATE SUNDAY INTO MONDAY...AND SPREAD FURTHER INTO THE EASTER PLAINS ON TUESDAY. BENNETT && .ABQ WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR THE FOLLOWING ZONES...NMZ104-108. WIND ADVISORY UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES... NMZ510-511-521-523-528-529-532>535. HIGH WIND WARNING UNTIL 5 AM MST THURSDAY FOR THE FOLLOWING ZONES... NMZ512>515-527. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST WED JAN 18 2012 NMZ501>540-191300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 600 AM MST WED JAN 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT VERY STRONG WEST AND NORTHWEST WINDS WILL BUFFET THE SANGRE DE CRISTO MOUNTAINS TO NEAR OR JUST WEST OF INTERSTATE 25 THROUGH TONIGHT. SUSTAINED SPEEDS MAY REACH 35 TO NEARLY 50 MPH WITH SOME GUSTS FROM 55 TO PERHAPS NEARLY 70 MPH. HIGH WIND WARNINGS HAVE BEEN POSTED FOR THIS AREA. SURROUNDING THIS AREA FROM THE NORTHWEST MOUNTAINS TO THE SANDIA AND MANZANO MOUNTAINS AND EAST ALONG AND NEAR THE INTERSTATE 40 CORRIDOR. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WINDS MAY RETURN ACROSS PORTIONS OF EAST AND CENTRAL NEW MEXICO THIS WEEKEND WITH SOME POTENTIAL FOR ACCUMULATING SNOWFALL SATURDAY INTO SUNDAY ACROSS THE NORTHERN HIGHER TERRAIN. ANOTHER SHOT OF STRONG WINDS...SOME MOUNTAIN SNOW AND LOWLAND RAIN AND SNOW IS POSSIBLE LATER MONDAY INTO TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 43
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354686.